Mount Carmel Health System

Because of You

Print    Email
Decrease (-) Restore Default Increase (+)

Health Information

 

Phencyclidine overdose

Definition

Phencyclidine, or PCP, is an illegal street drug that can cause hallucinations and severe agitation. This article discusses overdose due to PCP. An overdose is when you take more than the normal or recommended amount of something, usually a drug. An overdose may result in serious, harmful symptoms or death.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Alternative Names

PCP overdose; Angel dust overdose; Sernyl overdose

Symptoms

Individuals who have used PCP can be dangerous to themselves and others. Do not try to approach an agitated person whom you suspect of having used PCP.

Home Care

Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • Name of product (as well as the ingredients and strength if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

See: Poison control center - emergency number

What to Expect at the Emergency Room

The patient may be sedated and placed in restraints to avoid hurting himself or herself.

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate.

Additional treatment may include:

  • Activated charcoal, if the drug has been taken by mouth
  • Blood tests
  • Chest x-ray
  • EKG (electrocardiogram, or heart tracing)
  • Intravenous (given through a vein) fluids and medicines  

Outlook (Prognosis)

The outcome depends on several factors including:

  • The amount of PCP in the body
  • The time between taking the drug and receiving treatment

Recovery from the psychotic state may take several weeks in a quiet, darkened room. Long-term effects may include kidney failure and seizures.

References

Hansen KN, Prybys KM. Hallucinogens. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 169.

Ly, BT, Williams SR. Hallucinogens. In: Marx JA, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Saunders Elsevier; 2013:chap 156.


Review Date: 10/11/2013
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Bethanne Black, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com
 
©  2014  

Mount Carmel Health System  |  Columbus, Ohio

Follow Mount Carmel on Facebook Follow Mount Carmel on Twitter Follow Mount Carmel on YouTube  Follow Mount Carmel on Pinterest Follow Mount Carmel on LinkedIn  Follow Mount Carmel on Google Plus CB